Tornadoes · United States · Alabama · 2010

EF1 tornado, Clanton to Clanton Gragg Arpt, Alabama, March 25, 2010

From Clanton to Clanton Gragg Arpt, this EF1 tornado ran 2.8 miles across Chilton County on March 25, 2010, touching down at 7:59 PM CDT and reaching 200 yards wide. It killed nobody, and did $35,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 25, 2010
Touchdown
7:59 PM CDT (00:59 UTC)
Lifted
8:05 PM CDT (01:05 UTC)
On the ground
6 minutes
Path length
2.8 miles (4.4 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$35,000
County
Chilton County
Touchdown point
32.847, -86.681
Lift-off point
32.855, -86.635
Record number
1003251859-01

What the Weather Service recorded

A strong storm system and advancing cold front caused showers and thunderstorms to develop across Central Alabama late in the afternoon on the 25th. A couple of these storms became severe, and produced tornadoes.

The tornado touched down just northwest of the city limits of Clanton, near the intersection of CR-406 and CR-53. From there it moved east-northeast into the northern part of the city, and lifted just after crossing US-31 west of the hospital. At least five structures received damage, with much of it consisting of shingles being blown off. One garage and a gazebo were heavily damaged, and one large storage building was totally destroyed with debris scattered nearly 1 1/2 miles downstream. Eight to 10 hardwood trees were uprooted and 6 to 9 smaller hard and soft wood trees were snapped.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Mar 25, 3:37 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Mar 25, 3:37 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 PM CDT THU MAR 25 2010

.DISCUSSION...

A FEW SHOWERS LEFT OVER FROM THE ACTIVITY THIS MORNING ARE FINALLY
EXITING INTO GEORGIA. MEANWHILE...ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE NOW DEVELOPING ACROSS ARKANSAS AND NORTHERN
MISSISSIPPI...JUST AHEAD OF THE ACTUAL COLD FRONT. THIS ACTIVITY IS
EXPECTED TO INCREASE IN INTENSITY AND COVERAGE THROUGH THE AFTERNOON
AS IT MOVES ACROSS NORTH AND CENTRAL ALABAMA. A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED FOR OUR NORTHWESTERN COUNTIES AND IS IN
EFFECT UNTIL 7 PM THIS EVENING.

THE CLEARING LINE THAT WAS PREVIOUSLY ACROSS EASTERN MISSISSIPPI HAS
BEGUN TO FILL IN AS CUMULUS ARE NOW DEVELOPING...BUT TEMPERATURES
ARE STILL RISING SLOWLY ACROSS EASTERN ALABAMA...BUT THERE ARE ONLY
A FEW HOURS OF PEAK HEATING LEFT TO GO. THEREFORE...SURFACE
INSTABILITIES WILL STILL BE SOMEWHAT OF A LIMITING FACTOR. DEW
POINTS HAVE CLIMBED INTO THE MID AND UPPER 50S ACROSS THE SOUTH AND
EAST AND COULD REACH NEAR 60 DEGREES IN SOME AREAS. DAMAGING WINDS
AND LARGE HAIL CONTINUE TO BE THE MAIN THREATS AS DRIER AND COOLER
AIR ALOFT MOVES INTO THE AREA.

THE SEVERE THREAT WILL DIMINISH THROUGH THE LATE EVENING HOURS AS
THE ACTIVITY PUSHES FARTHER EASTWARD. MODELS CONTINUE TO SHOW THE
COLD FRONT EXITING THE FORECAST AREA BY MIDNIGHT TONIGHT. WRAP
AROUND MOISTURE ON THE BACKSIDE OF THE LOW COULD PRODUCE A FEW LIGHT
SHOWERS ACROSS THE NORTHERN COUNTIES OVERNIGHT.

A BRIEF REPRIEVE FROM THE RAIN WILL COME ON FRIDAY AND SATURDAY.
SKIES WILL CLEAR AND TEMPERATURES WILL BE NEAR OR JUST BELOW
NORMAL...WITH HIGHS IN THE 60S TO LOWER 70S.

DID NOT SPEND MUCH TIME ON THE LONG TERM GRIDS...PAST DAY 3...DUE TO
ONGOING SEVERE WEATHER THREAT ASSOCIATED WITH THE SYSTEM CURRENTLY
MOVING ACROSS THE REGION. SO ON A BRIEF NOTE...THE NEXT SYSTEM IS
STILL SET TO IMPACT THE FORECAST AREA SATURDAY NIGHT INTO SUNDAY.
THERE REMAINS A THREAT OF SOME STRONG STORMS WITH THIS SYSTEM DURING
THE DAY ON SUNDAY. HIGH PRESSURE RETURNS TO THE AREA ON MONDAY AND
PERSISTS THROUGH AT LEAST MID WEEK. HIGH TEMPS WILL GENERALLY BE IN
THE 60S AND 70S...WITH LOWS IN THE 40S.

19

&&

.AVIATION...18Z TAF DISCUSSION.

FIRST ROUND OF SHOWERS AND ISOLATED THUNDERSTORMS IS PUSHING
THROUGH EAST CENTRAL ALABAMA THIS AFTERNOON. THIS ACTIVITY IS AHEAD OF AN
APPROACHING COLD FRONT CURRENTLY MOVING INTO WEST CENTRAL
MISSISSIPPI. IN BETWEEN THESE TWO FEATURES IS A NICE CLEARING ZONE
THAT SHOULD AFFECT ALL SITES LATER IN THE AFTERNOON WITH SCT
CONDITIONS. AS THE FRONT APPROACHES LATE AFTERNOON...ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A NORTH TO
SOUTH LINE BY 21Z NEAR TCL AND 23Z AT MGM AND ANB. INCLUDED VC
WORDING AS WIDESPREAD COVERAGE IS NOT EXPECTED CURRENTLY. WINDS
WILL SHIFT TO THE WEST OR NORTHWEST BEHIND THE LINE WITH SOME MVFR
CEILINGS REDEVELOPING EARLY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     46  61  39  69  51 /  60   0   0   0  60
ANNISTON    45  62  37  70  52 /  60   0   0   0  50
BIRMINGHAM  44  62  39  70  53 /  40   0   0   0  60
TUSCALOOSA  45  64  38  73  53 /  20   0   0   0  60
CALERA      43  63  39  71  51 /  40   0   0   0  60
AUBURN      45  64  38  70  52 /  60   0   0   0  50
MONTGOMERY  46  65  42  72  52 /  50   0   0   0  50
TROY        47  65  40  72  54 /  50   0   0   0  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

19/88
Hazardous weather outlook, Mar 25, 6:45 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT THU MAR 25 2010

ALZ011>015-017>050-261800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
645 PM CDT THU MAR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 9
PM...AS A STRONG COLD FRONT PUSHES THROUGH EAST CENTRAL ALABAMA.
MUCH OF THE SEVERE WEATHER IS NORTH OF THE AREA...HOWEVER...A FEW
CELLS MAY STILL DEVELOP THROUGH 9 PM. THE AREA OF CONCERN WILL BE
GENERALLY BE EAST OF INTERSTATE 65 AND NORTH OF I-20. THE TIME FRAME
FOR ANY ADDITIONAL CONVECTION IS GETTING SMALLER...WITH AN OVERALL
WEAKENING TREND EXPECTED. THE MAIN THREATS WILL BE STRONG DAMAGING
WINDS...HAIL...AND EVEN AN ISOLATED TORNADO CAN NOT BE RULED OUT.

STRONG THUNDERSTORMS ARE ALSO POSSIBLE JUST SOUTH OF INTERSTATE 20
THROUGH 9 PM AS WELL. THIS AREA HAS NOT HAD NEAR ENOUGH TIME TO
DESTABILIZE FOR A WIDESPREAD SEVERE THREAT. THE MAIN THREAT WILL BE
WIND GUSTS TO 45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER STORM SYSTEM WILL BRING THE POSSIBILITY OF STRONG
THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
IF SEVERE THUNDERSTORMS DEVELOPS THIS AFTERNOON.

In the hours before

Special weather statement, Mar 25, 4:22 PM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
422 PM CDT THU MAR 25 2010

ALZ011-252145-
MARION-
422 PM CDT THU MAR 25 2010

...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 445 PM CDT...

AT 417 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR TREMONT...OR 6 MILES SOUTHEAST OF FULTON...MOVING
NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SHOTSVILLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, Mar 25, 4:48 PM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CDT THU MAR 25 2010

ALZ011-252215-
MARION-
448 PM CDT THU MAR 25 2010

...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 515 PM CDT...

AT 445 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR HAMILTON...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PEA RIDGE.
  PEARCES MILL.
  BRINN.
  TESSNER.
  BEAR CREEK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, Mar 25, 5:08 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CDT THU MAR 25 2010

ALZ024-252300-
JEFFERSON-
508 PM CDT THU MAR 25 2010

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 600 PM CDT...

AT 506 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR SYLVAN SPRINGS...OR NEAR HUEYTOWN...MOVING EAST AT
25 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DOLOMITE.
  MIDFIELD.
  MINOR.
  VILLAGE CREEK AVENUE W.
  LEGION FIELD.
  B.J.C.C..

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Local storm report, Mar 25, 5:19 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CDT THU MAR 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             HAMILTON                34.14N 87.98W
03/25/2010  E0.25 INCH       MARION             AL   PUBLIC

&&

16
Special weather statement, Mar 25, 5:28 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
528 PM CDT THU MAR 25 2010

ALZ014-252315-
WINSTON-
528 PM CDT THU MAR 25 2010

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 615 PM CDT...

AT 524 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ASHRIDGE...OR 9 MILES EAST OF HALEYVILLE...MOVING
EAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ROCK CREEK.
  MORELAND.
  BRUSHY LAKE.
  INMANFIELD.
  UPSHAW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Local storm report, Mar 25, 7:31 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
731 PM CDT THU MAR 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TORNADO          N ALABASTER             33.25N 86.82W
03/25/2010                   SHELBY             AL   NWS STORM SURVEY

            TREES AND POWER LINES DOWN AND ROOF DAMAGED ON HOUSE IN
            STONEY MEADOWS SUBDIVISION NEAR CR 44 AND CR 17...IN THE
            FOX VALLEY AREA.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 00:00Z

1.0 hours before the tornado, 38 km from the path. March 26, 2010.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 245 joules per kilogram, CIN -7, lifted condensation level 761 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-03-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 292 square meters per square second, 0 to 6 km bulk shear 88 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-7 J/kg
Surface CAPE
181 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
88 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.8
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

The surface observations

Alabaster (EET), 38 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Birmingham radar (KBMX), 37 km away, was scanning. The volume nearest the touchdown began at 00:57 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2010 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of March 25, 2010

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 255:40 PM CDTEF1Morgan, AL2.950$50,000
March 257:02 PM CDTEF1Shelby, AL2.7100$170,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.